Alert archive / Montana / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS Great Falls, MT

December 31, 2017

NWS Great Falls, MT issued this wind chill warning at Dec 31, 2017, 5:29 PM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2017, 5:29 PM MST (00:29 UTC)
Expired
Jan 1, 2018, 9:01 AM MST
In force
16 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

674 
WWUS45 KTFX 010029
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
529 PM MST Sun Dec 31 2017

MTZ044-011200-
/O.UPG.KTFX.WC.Y.0008.000000T0000Z-180101T0300Z/
/O.NEW.KTFX.WC.W.0001.180101T0029Z-180101T1800Z/
Toole-
Including the following locations Shelby and Sunburst
529 PM MST Sun Dec 31 2017

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 35 below zero
  to 50 below zero.

* WHERE...Toole.

* WHEN...Until 11 AM MST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ011-045-047-011200-
/O.NEW.KTFX.WC.W.0001.180101T0029Z-180101T1800Z/
Hill-Liberty-Blaine-
Including the following locations Havre, Rocky Boy, Rudyard, 
Chester, Whitlash, Chinook, Harlem, and Hays
529 PM MST Sun Dec 31 2017

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 35 below zero
  to 50 below zero.

* WHERE...Hill, Liberty and Blaine.

* WHEN...Until 11 AM MST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ013-051-011200-
/O.NEW.KTFX.WC.Y.0001.180101T0029Z-180101T1800Z/
Chouteau-Fergus-
Including the following locations Fort Benton, Carter, Big Sandy,
Lewistown, Winifred, Lewistown Divide, and Grass Range
529 PM MST Sun Dec 31 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 40 below 
  zero.

* WHERE...Chouteau and Fergus.

* WHEN...Until 11 AM MST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ009-010-048-011200-
/O.CON.KTFX.WW.Y.0059.180101T1800Z-180102T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
529 PM MST Sun Dec 31 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT
FROM 11 AM MONDAY TO 11 AM MST TUESDAY...

* WHAT...Blowing snow expected, including during the morning
  commute on Tuesday.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 11 AM Monday to 11 AM MST Tuesday.

* ADDITIONAL DETAILS...With wind gusts near 40 mph, expect
  visibility reduced to less than one mile at times. Drifting snow
  will create difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

http://www.weather.gov/greatfalls
3 follow-up statements
978 
WWUS45 KTFX 010138
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
638 PM MST Sun Dec 31 2017

MTZ011-044-045-047-011200-
/O.CON.KTFX.WC.W.0001.000000T0000Z-180101T1800Z/
Hill-Toole-Liberty-Blaine-
Including the following locations Havre, Rocky Boy, Rudyard, 
Shelby, Sunburst, Chester, Whitlash, Chinook, Harlem, and Hays
638 PM MST Sun Dec 31 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 35 below zero
  to 50 below zero.

* WHERE...Hill, Toole, Liberty and Blaine.

* WHEN...Until 11 AM MST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ009-010-048-011200-
/O.CON.KTFX.WW.Y.0059.180101T1800Z-180102T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
638 PM MST Sun Dec 31 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT
FROM 11 AM MONDAY TO 11 AM MST TUESDAY...

* WHAT...Blowing snow expected, including during the morning
  commute on Tuesday.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 11 AM Monday to 11 AM MST Tuesday.

* ADDITIONAL DETAILS...With wind gusts near 40 mph, expect
  visibility reduced to less than one mile at times. Drifting snow
  will create difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

MTZ013-051-011200-
/O.CON.KTFX.WC.Y.0001.000000T0000Z-180101T1800Z/
Chouteau-Fergus-
Including the following locations Fort Benton, Carter, Big Sandy,
Lewistown, Winifred, Lewistown Divide, and Grass Range
638 PM MST Sun Dec 31 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 40 below 
  zero.

* WHERE...Chouteau and Fergus.

* WHEN...Until 11 AM MST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

http://www.weather.gov/greatfalls
527 
WWUS45 KTFX 010932
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
232 AM MST Mon Jan 1 2018

MTZ011-044-045-047-011800-
/O.CON.KTFX.WC.W.0001.000000T0000Z-180101T1800Z/
Hill-Toole-Liberty-Blaine-
Including the following locations Havre, Rocky Boy, Rudyard, 
Shelby, Sunburst, Chester, Whitlash, Chinook, Harlem, and Hays
232 AM MST Mon Jan 1 2018

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills occurring. The dangerously 
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 20 below zero
  to 55 below zero.

* WHERE...Hill, Toole, Liberty and Blaine.

* WHEN...Until 11 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ009-010-048-020045-
/O.CON.KTFX.WW.Y.0059.180101T1800Z-180102T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
232 AM MST Mon Jan 1 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 11 AM MST TUESDAY...

* WHAT...Blowing snow expected reducing visibility to one mile or
  less at times.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 11 AM this morning to 11 AM MST Tuesday.

* ADDITIONAL DETAILS...With wind gusts near 40 mph, expect
  visibility reduced to less than one mile at times. Drifting snow
  will create difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

$$

MTZ013-051-011800-
/O.CON.KTFX.WC.Y.0001.000000T0000Z-180101T1800Z/
Chouteau-Fergus-
Including the following locations Fort Benton, Carter, Big Sandy,
Lewistown, Winifred, Lewistown Divide, and Grass Range
232 AM MST Mon Jan 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Very cold wind chills occurring. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 40 below 
  zero.

* WHERE...Chouteau and Fergus.

* WHEN...Until 11 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

http://www.weather.gov/greatfalls
290 
WWUS45 KTFX 011601
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
901 AM MST Mon Jan 1 2018

MTZ011-044-045-047-011715-
/O.CAN.KTFX.WC.W.0001.000000T0000Z-180101T1800Z/
Hill-Toole-Liberty-Blaine-
901 AM MST Mon Jan 1 2018

...WIND CHILL WARNING IS CANCELLED...

Very cold temperatures continue today over the advisory area.
However, wind speeds are less than 10mph.

$$

MTZ013-051-011715-
/O.CAN.KTFX.WC.Y.0001.000000T0000Z-180101T1800Z/
Chouteau-Fergus-
901 AM MST Mon Jan 1 2018

...WIND CHILL ADVISORY IS CANCELLED...

Very cold temperatures continue today over the advisory area.
However, wind speeds are less than 10mph.

$$

MTZ009-010-048-020715-
/O.CON.KTFX.WW.Y.0059.180101T1800Z-180102T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
901 AM MST Mon Jan 1 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
TUESDAY...

* WHAT...Blowing snow expected.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...Until 11 AM MST Tuesday.

* ADDITIONAL DETAILS...With wind gusts near 40 mph, expect
  visibility reduced to less than one mile at times. Drifting snow
  will create difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 31, 4:20 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 31, 4:20 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
420 PM MST Sun Dec 31 2017

Aviation Section Updated

.SYNOPSIS...
With high pressure moving southward into the region tonight, expect
very cold temperatures across North Central MT. However, warmer
temperatures have already moved into the higher elevations of
Southwest MT, thus it will not be as cold in that region. Other than
a passing flurry on Monday, it will remain cold over the north and
seasonable over the south. Warmer temperatures will slowly move back
into the entire region throughout next week.

&&

.DISCUSSION...

Tonight through Tuesday...Skies are clearing over an already
bitter cold airmass situated over most of the forecast area. The
coldest temperatures tonight are expected along the HiLine east of
Cut Bank, falling into the -20s and isolated -30s Fahrenheit. A
wind chill advisory has been in place over Toole County today for
apparent temperatures nearing -40F and wind speeds of 10-25 mph.
Confidence is low regarding expansion of areas where forecast
wind speeds are over 10 mph. Conditions will be monitored this
evening for possible extension and expansion of the wind chill
advisory. Anyone outside on this New Year's Eve need to dress
appropriately. Warmer temperatures aloft have yielded temperatures
in the teens to lower 20s above zero for most mountain areas, and
generally along and south of I-90 where the stationary front
persists. Lee troughing develops along the Rocky Mountain Front on
Monday afternoon. This will initiate Chinook winds and begin a
slow and expanding warming trend. With more than two feet of fresh
snow along the Rocky Mountain Front, expect blowing and drifting
snow to create difficult travel conditions Monday into Tuesday.
With rising thickness and Chinook winds, rapid temperature changes
are expected, even rising overnight as the Arctic airmass mixes
out. Temperatures may remain quite cold and below model guidance
in the strongly inverted Helena valley. PN

Tuesday night through Sunday...Overall, a gradual moderation in
temperatures is expected during this period. This trend stems from
the expectation of a high pressure ridge aloft building-in from the
Pac NW. While multiple disturbances are still forecast to ripple
through the ridge, there remains uncertainty regarding when many of
these disturbances will traverse our CWA. Regardless, meager
moisture ahead of these disturbances still looks to limit the
potential of precipitation through Friday. Next weekend, models are
in general agreement that a stronger Pacific disturbance will break-
down the ridge as it crosses our region. Accordingly, POPs increase
somewhat due to a greater influx of Pacific moisture ahead of the
disturbance. At the surface, a predominant lee surface trough is
expected throughout the period. This is especially the case for
North-Central MT. Accordingly, breezy surface winds will become more
prevalent. This may lead to some blowing snow concerns where
temperatures and lingering snowpack permit such conditions.
Jaszka

&&

.AVIATION...
Updated 2320Z.
VFR conditions will prevail for most areas tonight. The exception
will be the Helena/Bozeman areas where some patchy fog could develop
towards 12z Monday. Some mid clouds will move southward through the
region on Monday afternoon, producing a few flurries in the Great
Falls/Helena areas but nothing significant is expected at this time.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -22   4   4  26 /   0   0   0   0
CTB -26   8   2  27 /   0   0   0   0
HLN -12   3   3  25 /   0   0   0   0
BZN  -6  21  -7  25 /   0   0   0   0
WEY  -5  23  -9  27 /   0   0   0   0
DLN   7  28   8  31 /   0   0   0   0
HVR -28 -14 -14  22 /   0   0   0   0
LWT -11  11   5  30 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Monday to 11 AM MST Tuesday
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Wind Chill Advisory until 8 PM MST this evening Toole.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 5:29 PM MSTWind Chill AdvisoryTFX16 hr

Nearby

Wind Chill Warnings in Montana, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.